Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 41, NWS Binghamton, NY

June 27, 2023Luzerne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 27, 2023, 3:43 PM EDT for Luzerne County, Pennsylvania. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2023, 3:43 PM EDT (19:43 UTC)
Expired
Jun 27, 2023, 4:00 PM EDT
In force
17 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 114 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.7 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:33 PM EDT, 10 minutes earlier.

Area forecast discussion, Jun 27, 3:33 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
333 PM EDT Tue Jun 27 2023

.SYNOPSIS...
Low pressure moving through continues to keep the threat for
afternoon showers and thunderstorms region wide. High pressure
builds in Wednesday night into Thursday with a break from
precipitation for the end of the week before showers return for
the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
330 PM Update...

So far showers and thunderstorms are just starting to fire
across CNY while showers and thunderstorms have been persistent
across the Poconos for a few hours. Surface based CAPE is
getting above 1500 J/kg with not much CIN. An upper level trough
axis is also moving through this afternoon with a weak surface
low just to the north. Showers and thunderstorms will increase
in coverage this afternoon into the early evening. Shear is
weak, with bulk shear below 20 knots region wide outside of the
eastern Catskills. Given the higher CAPE there is a chance a few
storms could pulse up and get a good core for some isolated
damaging wind gusts but nothing organized is expected. With
recent rains across Delaware County south into the eastern
Poconos, the soil is near saturation so additional rain will
need to be watched this afternoon and evening with the flood
watch continuing into this evening.

With the trough axis swinging through tonight, high pressure
begins to build in from the west tomorrow. A weak shortwave
dropping into Northern NY in the late morning into early
afternoon will keep higher chances of showers and thunderstorms
across CNY into the Catskills. Cooler air aloft will keep high
temperatures cooler with highs in the low 70s and upper 60s.

Given the northerly flow on the back side of the trough axis,
it is likely that some smoke from the Canadian fires will move
in. An air quality alert has been issued by the NY DEC for most
of the region for tomorrow and may have to be extended beyond
midnight tomorrow.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
320 PM Forecast...

Surface high pressure will move over the region on Thursday and
upper trough/low exits to the northeast. Bulk of the region
should remain dry Thursday, with a slight chance for showers
only in the eastern Catskills Thursday afternoon.

After the upper trough/low passes...flow will remain NW'erly
Thursday morning before turning SW'erly later in the day with
high pressure building in. With the NW flow in the morning, it
is possible smoke from wildfires in Quebec remains over the area
for at least the first half of the day Thursday, but it should
start to clear later in the day. I did pull down high
temperatures a few degrees from NBM, as any smoke will limit
solar heating, but this is highly dependent on when the smoke
will exit the area.

High pressure and dry conditions should persist Thursday night
with dry conditions into Friday. High pressure will shift east
on Friday and warm SW return flow will bring moisture and warm
conditions back into the region.

Unfortunately, another upper trough/low will push SE out of
Canada late Friday. This will bring a return to unsettled
conditions for the weekend...more on that below.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
325 PM Forecast...

Another showery and unsettled weekend is in store for the
region. A upper level low sitting north of the Great Lakes will
eject several shortwave troughs into the region Saturday and
Sunday. Although NBM keeps PoPs through the entire period, it is
likely that we see similar conditions to this past weekend.
Shower and thunderstorm chances will be highest during the
afternoon and early evening period. This situation will have to
be monitored as modeled instability and shear are showing a
non- zero chance of severe weather as well.

GFS continues to have this upper trough/low linger into the 4th
of July, however the Euro pulls the upper east of the area on
Monday, pushing widespread rain showers out of the region. Due
to the uncertainty this far out in the forecast, decided to stay
with the NBM solution, which gives a small chance for diurnal
rain showers and isolated thunderstorms to develop.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Chance of thunderstorms this afternoon at all terminals. Storms
will be scattered so intermittent impacts are expected and
tempos have been added for the rough timing of the storms. AVP
had two tempos as thunderstorms around the terminal right now
will dissipate with more forming later after a few hours.

Low cigs move in tonight and it will be slow to rise tomorrow.

Outlook...

Wednesday and Wednesday night... Ceiling restrictions likely
Wednesday morning that lift with additional possible
restrictions from scattered showers.

Thursday through Friday night...mainly VFR.

Saturday and Sunday...Possible restrictions in showers and
thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 10 PM EDT this evening for PAZ040-048-072.
NY...Flood Watch until 10 PM EDT this evening for NYZ057-062.

&&

SYNOPSIS...AJG/MWG
NEAR TERM...AJG
SHORT TERM...JTC/MPK
LONG TERM...JTC/MPK
AVIATION...AJG
Hazardous weather outlook, Jun 27, 3:44 AM EDT, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
344 AM EDT Tue Jun 27 2023

NYZ015>018-022>025-044-055-PAZ038-280745-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Cortland-Tioga-Bradford-
344 AM EDT Tue Jun 27 2023

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Heavy downpours with thunderstorms may result in localized poor
drainage and small stream flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ057-062-PAZ040-048-072-280745-
Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
344 AM EDT Tue Jun 27 2023

...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A few thunderstorms this afternoon and evening may produce gusty
winds in addition to the heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ009-036-037-045-046-056-PAZ039-043-044-047-280745-
Northern Oneida-Madison-Southern Oneida-Chenango-Otsego-Broome-
Susquehanna-Wyoming-Lackawanna-Luzerne-
344 AM EDT Tue Jun 27 2023

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms producing  gusty winds are possible this afternoon and
evening. Heavy downpours with thunderstorms may result in localized poor
drainage and small stream flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

In the hours before

Special weather statement, Jun 27, 1:17 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
117 PM EDT Tue Jun 27 2023

PAZ047-271745-
Luzerne PA-
117 PM EDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of southeastern Luzerne
County through 145 PM EDT...

At 117 PM EDT, Doppler radar was tracking a strong thunderstorm over
Drums, or near Hazleton, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hazleton, West Hazleton, Freeland, Conyngham, White Haven, Jeddo,
Woodside-Drifton, Drifton, Drums and Mountain Top.

This includes the following highway exits...
 Interstate 80 near 262.
 Pennsylvania Interstate 81 between 145 and 151A and B.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4101 7608 4113 7587 4101 7573 4099 7578
      4098 7579 4098 7584 4094 7604
TIME...MOT...LOC 1717Z 242DEG 20KT 4100 7599

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BTL
Special weather statement, Jun 27, 2:22 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Binghamton NY
222 PM EDT Tue Jun 27 2023

PAZ047-271845-
Luzerne PA-
222 PM EDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of east central Luzerne
County through 245 PM EDT...

At 222 PM EDT, Doppler radar was tracking a strong thunderstorm near
Stoddartsville, or 12 miles southeast of Wilkes-Barre, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stoddartsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4112 7575 4119 7565 4117 7563 4117 7562
      4116 7560 4112 7563 4112 7565 4113 7568
      4111 7573
TIME...MOT...LOC 1822Z 236DEG 13KT 4113 7570

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BTL
Special weather statement, Jun 27, 2:26 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
226 PM EDT Tue Jun 27 2023

PAZ072-271845-
Southern Wayne PA-
226 PM EDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of south central Wayne
County through 245 PM EDT...

At 226 PM EDT, Doppler radar was tracking a strong thunderstorm over
Arlington, or 10 miles south of Honesdale, moving northeast at 15
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arlington and Lakeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4144 7537 4151 7527 4143 7520 4143 7521
      4140 7535
TIME...MOT...LOC 1826Z 244DEG 12KT 4143 7531

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BTL
Special weather statement, Jun 27, 3:00 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Binghamton NY
300 PM EDT Tue Jun 27 2023

PAZ047-271915-
Luzerne PA-
300 PM EDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of south central
Luzerne County through 315 PM EDT...

At 300 PM EDT, Doppler radar was tracking a strong thunderstorm over
Freeland, or near Hazleton, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Freeland, Woodside-Drifton, Drifton, Mountain Top, Reily and
Nescopeck State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4100 7600 4112 7589 4105 7580 4101 7589
      4098 7597
TIME...MOT...LOC 1900Z 227DEG 16KT 4102 7592

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

BTL
Special weather statement, Jun 27, 3:24 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
324 PM EDT Tue Jun 27 2023

PAZ047-272000-
Luzerne PA-
324 PM EDT Tue Jun 27 2023

...Strong thunderstorms will impact portions of southwestern Luzerne
County through 400 PM EDT...

At 324 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Waller to near Rock Glen. Movement was east at
20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hazleton, Berwick, West Hazleton, Conyngham, Nescopeck, Shickshinny,
New Columbus, East Berwick, Pond Hill and Beach Haven.

This includes the following highway exits...
 Interstate 80 near 256.
 Pennsylvania Interstate 81 between 145 and 151A and B.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4095 7621 4105 7623 4114 7623 4114 7628
      4120 7632 4130 7632 4136 7629 4096 7591
      4094 7619
TIME...MOT...LOC 1924Z 255DEG 19KT 4121 7642 4100 7619

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BTL
Special weather statement, Jun 27, 3:28 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Binghamton NY
328 PM EDT Tue Jun 27 2023

PAZ039-272000-
Susquehanna PA-
328 PM EDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of south central
Susquehanna County through 400 PM EDT...

At 328 PM EDT, Doppler radar was tracking a strong thunderstorm over
Springville, or 9 miles north of Tunkhannock, moving northeast at 10
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Springville and Dimock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4166 7605 4179 7590 4168 7578 4164 7593
      4164 7603
TIME...MOT...LOC 1928Z 240DEG 11KT 4169 7595

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BTL

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:13 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga, Tompkins47 min
Jun 26, 8:25 PM EDTSevere Thunderstorm WarningBGMCortland, Onondaga, Tompkins50 min
Jun 26, 9:02 PM EDTSpecial Weather StatementBGMTioga28 min
Jun 26, 9:07 PM EDTSpecial Weather StatementBGMMadison, Onondaga23 min
Jun 26, 9:31 PM EDTSpecial Weather StatementBGMTioga44 min
Jun 27, 3:20 AM EDTFlood WatchBGMDelaware, Sullivan17 hr
Jun 27, 5:37 PM EDTSpecial Weather StatementBGMTompkins23 min
Jun 27, 6:22 PM EDTSpecial Weather StatementBGMCortland, Onondaga23 min
Jun 27, 6:47 PM EDTSpecial Weather StatementBGMOnondaga43 min
Jun 27, 7:26 PM EDTSpecial Weather StatementBGMOneida49 min
Jun 27, 7:50 PM EDTAreal Flood AdvisoryBGMCayuga, Cortland, Madison, Onondaga2 hr
Jun 26, 8:29 PM EDTSpecial Weather StatementBGMBradford46 min
Jun 26, 10:07 PM EDTSpecial Weather StatementBGMSullivan38 min
Jun 27, 1:14 PM EDTSpecial Weather StatementBGMLuzerne31 min
Jun 27, 1:17 PM EDTSpecial Weather StatementBGMLuzerne28 min
Jun 27, 2:22 PM EDTSpecial Weather StatementBGMLuzerne23 min
Jun 27, 2:26 PM EDTSpecial Weather StatementBGMWayne19 min
Jun 27, 3:00 PM EDTSpecial Weather StatementBGMLuzerne15 min
Jun 27, 3:24 PM EDTSpecial Weather StatementBGMLuzerne36 min
Jun 27, 3:28 PM EDTSpecial Weather StatementBGMSusquehanna32 min
Jun 27, 3:50 PM EDTSevere Thunderstorm WarningBGMLuzerne, Wyoming25 min
Jun 27, 4:06 PM EDTSpecial Weather StatementBGMSusquehanna24 min
Jun 27, 4:18 PM EDTSpecial Weather StatementBGMWyoming27 min
Jun 27, 4:46 PM EDTSpecial Weather StatementBGMSusquehanna29 min
Jun 27, 5:06 PM EDTSpecial Weather StatementBGMSusquehanna24 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.